International Health News
Newsletter
Homepage
Resources


Warfarin-related bleeding incidence on the rise

BOSTON, MASSACHUSETTS. Warfarin (Coumadin) therapy is a major cause of internal bleeding and hemorrhagic stroke. The risk increases substantially with higher doses (elevated INR value) and with the concomitant use of other anticoagulants or medications that potentiate warfarin's action. Researchers at the Harvard Medical School now report that the incidence of warfarin-related major bleeding and intracranial hemorrhage (hemorrhagic stroke) among patients admitted to the Brigham and Women's Hospital has increased substantially from the 4-year period 1995-1998 to the 4-year period 1999-2002. Among the highlights of the findings are:

  • The annual incidence of warfarin-related bleeding increased by 22% between the two time periods.
  • The proportion of patients with major bleeding increased from 20.2% to 33.3% and that of intracranial bleeding from 1.9% to 7.8%.
  • The proportion of warfarin-treated patients who had an INR value higher than the intended range was 57% in the first time period and 59% in the second.

Sixty-two per cent of the warfarin-treated patients also received medications that are known to potentiate the effect of warfarin. Among the more common ones were quinolone antibiotics (32%), levothyroxine (15%), simvastatin (10%), and amiodarone (10%). The use of more than one potentiating medication increased from 24% in the first period to 41% in the second period. If aspirin, clopidogrel and other antiplatelet agents and anticoagulants are included, then a full 86.6% of warfarin-treated patients received one or more medications that would increase the effect of warfarin and make them susceptible to major bleeding.
Kucher, N, et al. Time trends in warfarin-associated hemorrhage. American Journal of Cardiology, Vol. 94, August 1, 2004, pp. 403-06

Editor's comment: It is indeed ironic that several recent articles in mainstream medical journals warn against taking certain herbs when on warfarin. Perhaps an article warning against taking warfarin with many commonly prescribed medications would be more appropriate.

category search
Keyword Search
Features




copyright notice